Log in
Asthma UK community forum
12,399 members18,221 posts

Brown inhaler makes me worse?

I’m six months into an asthma diagnosis and still can’t get it under control. I’ve been trialling various steroid inhalers and I am also on montelukast. My main symptom is a cough which varies from wet to dry.

The montelukast seems to help. I am supposed to take one puff of my brown inhaler twice a day. However as soon as I am taking one puff twice a day I seem to cough more rather than less. Particularly it is a dry cough. I have tried with 1 puff of brown inhaler in morning and it seems better than one in morning and night, but either ways I am not symptom free. My question is whether the brown inhaler could possibility be making my cough worse. Can anyone advise or comment?

12 Replies
oldestnewest

I was on Clenil (brown inhaler) for couple of years - with hindsight I should have done something about it. It invariably made me cough. I could not take it directly as it made me cough paroxysmally. With a spacer it was better but still did always make cough that dry cough. My thoughts since have been that I must have coughed out the medication, so did it do me any good? Stuff happened and I am now on Symbicort, and I never cough. Should my asthma improve so I can reduce back to Clenil levels I would not go back on it.

We can all have different reactions to medicines, and you are certainly not the only one who starts coughing on medication. It is more likely, I think, caused by whatever they put the active medication in to deliver it as it were than the actual medicine.

Reply

By paroxysmal do you mean just after you took the inhaler or ad hoc during the day? I seem to see some reduction in inflammation if I take it only once a day but at twice a day my lungs just feel dry and stiff and I produce a horse cough. I should say that my cough always remains within my left lung. Very strange.

Reply

My coughing was immediate. By paroxysmal I mean very intense albeit not long lasting. When I used the spacer I also coughed immediately but not so intensely. It was an immediate response to the inhaler. I can’t say I noticed any lung sensations, but my getting breathless when walking along a street went away. I am prone to coughing. I would say it is a ‘lead symptom’ for me, though I am not sure about that. I do get other symptoms too.

Reply

Maybe need to check with your GP....a change of inhaler might help...there are others that do a similar job.

Reducing the dosage of your preventer without medical advice and while you still have symptoms doesn’t sound helpful to me.

1 like
Reply

I settled on Symbicort Turbohaler, which uses a dry powder. I found Clenil, Fostair, etc a problem as I seemed to react to the propellant.

Reply

I had a cough for over six years.

My lungs were making too much mucus. Horrible.

Doctors couldn't find a reason. CT scans, etc.

6 weeks ago I was changed from Seretide 250/2 puffs twice a day to Duoresp Spiromax 160 /one puff twice a day.

I resisted as the Seretide had controlled my asthma well but the day I changed I immediately stopped getting leg pains at night which woke me constantly and took ages to subside ....so not like normal cramps...and..more importantly... my cough has disappeared.

This took about four weeks but I am so happy.

Not only can I sleep without being woken by horrendous leg and foot pains but I can talk on the phone without coughing, climb stairs, laugh again...

No doctor ever suggested the Seretide was causing my cough and I know from reading the posts on this forum that everyone is different...but the change of medication has changed my life.

I would love to know if anyone else has found the same or similar.

Reply

Thanks Highlighter, that is very interesting. Thankfully I don't have any shortness of breath or I don't have a wheeze. So my "asthma" is characterised by mucus production in my left lung and a cough to get rid of it. I tried seretide initially for a few months but I'm pretty sure I had a lot of side effect such as burning sensation in arms and legs etc which caused me all sorts of problems. The cough remained as well. I am now trying the Clenil but I can only suffer it if I take it once a day, at twice a day it seems to completely dry up my lungs and leave me with the harsh cough. I think I will consider asking the doctor about the Spiromax and see how I go with that.

Reply

I meant to also ask the following. You said your asthma was well controlled with seretide. Did that include the mucus production or had you other asthma symptoms such as shortness of breath? And as a follow on is the Spiromax controlling you mucus production?

Reply

My asthma seemed controlled in the sense that I didn't really need to use Ventolin very often though I did use it a bit.

But looking back I think Seretide must have caused my leg pains and certainly caused my chronic cough as both have now disappeared within a very short space of time since I stopped taking it.

While I had the cough for about six years and the leg pains for about two years I think I have been using Seretide for about ten years though I was originally on the lower dose of 125.

I am still trying to understand it all as I never associated the cough and the pains with my asthma medication.

It's early days but I am so hoping neither return.

I think the disappointment is that no doctor was ever able to correlate my symptoms as being side effects of the medication they were prescribing for me.

I have been trying to educate myself by reading the posts on this forum and I feel unqualified to give any advice but have found the posts of others really helpful.

Reply

Sorry mal1245. I just realised I didn't properly answer your question.

Yes my lungs have stopped filling up with mucus so I no longer have to cough all the time to clear them.

My voice is a bit croaky but it's a preferable trade off.

I had sporadic asthma from early childhood but became chronic at about 15.

I'm now 66 and do get shortness of breath but also trying to improve my lung function with swimming and exercise.

Duoresp really has helped me though.

I dont ever need Ventolin and I dont cough any more.

Reply

Thanks Highlighter. That has been very helpful. I’m 48 now and only developed my current problems following a virus back in Feb/March time. I think I will speak to the doctor about the powder form.

Reply

And ask the doctor to analyse what you are coughing up.

You may have a mild infection.

I dont know why doctors are slow to offer this but I think we all have to take our health in to our own hands to some degree as we so often get ignored....especially if still working full time as ....they think we cant be too ill.

Good luck.

Reply

You may also like...